Doxil and Leg Pain
Dear OncoLink "Ask The Experts,"
My mom has recurrent ovarian cancer. When the cancer recurred, she was put on Topotecan, which kept her CA125 down for several months. When it started to creep back up she was put on Gemzar for two treatments, which did not impact the CA125. She is now on Doxil, and after one treatment her CA125 went up to 400 and she is not handling the Doxil well. She had another treatment last week. Shortly after the first treatment, she started to have severe leg pain, radiating down her thigh to her knee. We are curious if this is a result of the recurrent cancer or if the Doxil could be somehow causing the pain? Any advice on what could be causing the pain and what may be offered if the Doxil does not bring the CA125 down after this treatment?
Christina S. Chu, MD, Assistant Professor of the Division of Gynecologic Oncology at the University of Pennsylvania Health System, responds:
It is unusual for Doxil to cause joint and muscle pain. The most common side effect is palmar plantar erythema (PPE), which is more commonly known as hand-foot syndrome. PPE can cause redness, pain, blistering, and peeling of the skin on the palms and soles. Patients may also experience diffuse rashes on their skin as a result of Doxil treatment.
It may take 3-4 treatments with Doxil before seeing an effect on the CA125 level.
Without knowing details of your mother's medical history, and the location of her recurrent tumor, it is impossible for me to tell what else might be causing the pain, but I would recommend that she discuss her concerns and symptoms with her oncologist.
There are several options for chemotherapy after Doxil that she should talk with her oncologist about. For example, drugs such as weekly Taxol or Taxotere, Cytoxan, Avastin, etoposide, and Hexalen are all possibilities. However, only the physicians treating your mother can know whether or not she is a good candidate for any of these medications. You may also consider investigating the options for receiving treatment on a clinical trial in your area, which may provide access to newer promising therapies that are not otherwise available to the general public.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania